CASE REPORT
Year : 2015  |  Volume : 6  |  Issue : 2  |  Page : 479-482

Development of hyperplastic polyps following argon plasma coagulation of gastric antral vascular ectasia


1 Department Gastroenterology, Saint Joseph's Regional Medical Center, NJ; School of Health and Medical Sciences, Seton Hall University, NJ, USA
2 Department Internal Medicine, Saint Joseph's Regional Medical Center, NJ; New York Medical College, NY, USA
3 Department of Medicine, Division of Gastroenterology, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, MA, USA
4 Department Gastroenterology, Saint Joseph's Regional Medical Center, NJ; New York Medical College, NY, USA

Correspondence Address:
Dr. Nihar Shah
Physicians and MD, Department of Gastroenterology, Saint Joseph's Regional Medical Centre, 703 Main Street, Paterson, NJ 07503
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0976-9668.160048

Rights and Permissions

The etiology of gastric antral vascular ectasia (GAVE) syndrome or gastric hyperplastic polyps (HPs) is not fully understood. We report a case of gastric HP arising in a patient treated with argon plasma coagulation (APC) for GAVE syndrome. Despite unclear etiologic progression, this and previously reported cases suggest a temporal relationship between the treatment of GAVE and HP. A 68-year-old male with a history of coronary artery disease, congestive heart failure and diabetes type II who initially presented with symptomatic anemia 2 weeks after starting aspirin and clopidogrel therapy. Diagnostic esophagogastroduodenoscopy (EGD) demonstrated diffuse GAVE. He was treated with 5 APC treatments, at 6-week intervals, over a 30 weeks period. 16 months after the initial APC treatment, an EGD performed secondary to persistent anemia demonstrated innumerable, large, bleeding polyps in the gastric antrum. Biopsy performed at that time confirmed hyperplastic gastric polyps. It has been proposed that HPs are regenerative lesions that arise at sites of severe mucosal injury. Our patient's treatment of GAVE with APC created significant mucosal injury, resulting in HP. Technique and genetic factors may have promoted hyperplastic changes during the regeneration of mucosa, at sites previously treated with APC. This case highlights the potential progression of GAVE to HP in a patient with persistent anemia after APC therapy.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed6284    
    Printed54    
    Emailed1    
    PDF Downloaded234    
    Comments [Add]    
    Cited by others 3    

Recommend this journal